Florida, 2015Hail and Damaging Winds in Florida, July 31, 2015
July 31, 2015 · NWS MFL · 6 events in 3 counties and zones
A weak upper level trough of low pressure over the Florida peninsula caused numerous afternoon showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level trough of low pressure over the Florida peninsula caused numerous afternoon showers and thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 31, 12:47 PM EST, 43 minutes earlier.
Area forecast discussion, Jul 31, 12:47 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
147 PM EDT FRI JUL 31 2015
.AVIATION...
SCATTERED CONVECTION EXPECTED FOR EASTERN ZONES BY 19Z...MOST
LIKELY AT KPBI WERE TEMPO GROUP IN PLACE. ACTIVITY WILL WANE AFTER
SUNSET. COULD SEE SHOWERS DEVELOPING AT PBI BEFORE NOON SAT...BUT
MOST AREAS WILL STAY DRY UNTIL JUST BEYOND TAF PERIOD. ATLANTIC
BREEZE SHOULD REACH ALL EASTERN TERMINALS BY 19Z...CALMING TONIGHT
THEN INCREASING TO 10-15 KTS BY MID-MRNG SAT. KAPF HAS EARLY
EVENING GULF BREEZE...WITH SE FLOW DOMINATING SATURDAY MRNG. BRIEF
RESTRICTIONS AND VERY GUSTY/ERRATIC WINDS PSBL IN/NEAR TSRA.
&&
.PREV DISCUSSION... /ISSUED 938 AM EDT FRI JUL 31 2015/
UPDATE...
12Z RAOB ANALYSIS REVEALS VERY SIMILAR ENVIRONMENT TO YESTERDAY.
GUSTY WINDS WILL BE MAIN THREAT ASIDE FROM THE USUAL LIGHTNING
TODAY. WEAK INVERSION SHOULD PRECLUDE STORM FORMATION UNTIL EARLY
AFTERNOON. NO SIGNIFICANT CHANGES TO FORECAST AT THIS TIME.
PREV DISCUSSION... /ISSUED 416 AM EDT FRI JUL 31 2015/
SHORT TERM (TODAY-SUNDAY)...
PWATS EXPECTED TO RISE TODAY AS THE ENTIRE PATTERN DROOPS SOUTH.
AS RIDGE RETROGRADES JUST WEST OF THE TX PANHANDLE, AN OPENING
WILL EXIST FOR THE MID ATLANTIC TROUGH TO DEEPEN FURTHER INTO THE
SOUTHEAST CONUS. CURRENT ANALYZED RIBBON OF NEAR 2" PWATS ACROSS
CENTRAL FL WILL THUS SINK SOUTH IN CONJUNCTION WITH A WEAK
MIDLEVEL SHORTWAVE THIS AFTERNOON. SHOWERS AND STORMS WILL BE MOST
LIKELY ACROSS THE LAKE REGION AND PALM BEACH COUNTY. QUESTION WILL
BE HOW FAR SOUTH WILL THE MOST NUMEROUS ACTIVITY REACH. MID AND
HIGH CLOUDS MAY PERSIST THIS MORNING, POSSIBLY LIMITING
CONVECTIVE POTENTIAL. IN ADDITION, SEA BREEZE IS EXPECTED TO
RETURN TODAY ALONG THE EXTREME SOUTHEAST, WHICH MAY FOCUS MORE
STORMS JUST INLAND AWAY FROM THE COAST. H5 TEMPS AND H7-H5 LAPSE
RATE SHOULD BE SIMILAR TO YESTERDAY. WITH MORE FORCING PROVIDED BY
THE SHRTWV AND DEEPER MOISTURE TODAY, THERE COULD BE A FEW
STRONGER STORMS WITH GUSTY WINDS MAINLY ALONG THE NORTHERN HALF.
AWAY FROM THE MIDLEVEL WAVE, WEAK MBE VELOCITIES AND SLOW STORM
MOTION COULD LEAD TO BACKBUILDING AND/OR SLOW MOVING STORMS WITH
VERY HEAVY RAINFALL.
AS SURFACE LOW PRESSURE THROUGH GULF MOVES SLIGHTLY NORTH INTO
THIS WEEKEND, THE SURFACE RIDGE AXIS WILL ALSO MOVE NORTH, WITH
SURFACE FLOW BACKING TO THE SOUTHEAST ON SATURDAY AND SUNDAY.
THIS WILL FOCUS MORE ACTIVITY INTO THE INTERIOR, WITH MORE MORNING
AND EARLY AFTERNOON SHOWERS AND STORMS ALONG THE EAST COAST WITH
ONSHORE FLOW. CLOUDS MAY INHIBIT MORE WIDESPREAD CONVECTION
THANKS TO A WEAK UPPER LOW OVER THE BAHAMAS. IN ADDITION, H5 TEMPS
ARE EXPECTED TO WARM AND H7-H5 LAPSE RATES MAY AGAIN FALL BELOW
6C/KM. PWATS WILL DROP A BIT TOO AS GUIDANCE IS INDICATING
RELATIVELY DRIER AIR ARRIVING AS HIGH PRESSURE EXTENDS ACROSS
SOUTH FLORIDA INTO THE GULF, ESPECIALLY ON SUNDAY. WITH A
STRONGER ONSHORE COMPONENT BY SATURDAY, A MODERATE RISK OF RIP
CURRENTS MAY DEVELOP ALONG THE EAST COAST, WHICH IS IMPORTANT TO
NOTE SINCE WE'VE HAD SEVERAL DAYS OF ONLY SLIGHT RISK ALONG THE
EAST COAST.
LONG TERM (MONDAY-THURSDAY)...
A PERSISTENT SOUTHEAST TO EVENTUALLY EASTERLY FLOW REGIME WILL
RETURN INTO NEXT WEEK. THE EASTERN CONUS TROUGH WILL AGAIN DEPART
TO THE NORTH AND THE UPPER RIDGE OVER THE FOUR CORNERS AND THE
WESTERN ATLANTIC WILL JOIN FORCES. UNDER THE RIDGE, WINDS WILL BE
LIGHT AND THE HIGHEST POPS WILL BE FOCUSED ACROSS THE INTERIOR
AND WEST COAST, WITH LESS ACTIVITY IN THE FORM OF MAINLY SOME
MORNING OR EARLY AFTERNOON SHOWERS/STORMS ALONG THE EAST COAST,
ESPECIALLY FROM TUESDAY ONWARDS.
MARINE...
SHOWERS AND STORMS COULD BE NUMEROUS IN THE WATERS OFFSHORE PALM
BEACH COUNTY TODAY, AS ACTIVITY MOVES OFF THE COAST THIS
AFTERNOON. SURFACE TROUGH ACROSS THE NORTHEASTERN GULF AND
NORTHERN FLORIDA, AND SURFACE RIDGE AXIS ALONG EXTREME SOUTH
FLORIDA, WILL BOTH DRIFT NORTH THROUGH THE WEEKEND AND EARLY NEXT
WEEK. THIS WILL ALLOW SURFACE WINDS TO BACK FROM THE SOUTHWEST TO
THE SOUTHEAST INTO SUNDAY. AN EASTERLY FLOW REGIME RETURNS BY NEXT
WEEK. ONCE THIS OCCURS, EXPECT LATE NIGHT AND MORNING ACTIVITY
ACROSS THE ATLANTIC WATERS, AND AFTERNOON STORMS OVER THE GULF
WATERS. WAVES ARE EXPECTED TO REMAIN BELOW 4 FEET THROUGH THE
FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 79 90 77 89 / 30 50 20 50
FORT LAUDERDALE 80 89 79 90 / 30 40 20 40
MIAMI 80 90 79 90 / 20 40 20 40
NAPLES 79 91 77 90 / 20 40 30 40
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
SHORT TERM...23/SK
LONG TERM....21/KM
AVIATION...23/SK
Hazardous weather outlook, Jul 31, 9:23 AM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1023 AM EDT FRI JUL 31 2015
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
010230-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1023 AM EDT FRI JUL 31 2015
...SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON...
...MODERATE RISK FOR RIP CURRENTS GULF BEACHES...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
RIP CURRENTS: THERE IS A MODERATE RISK FOR RIP CURRENTS AT COLLIER
COUNTY BEACHES. THERE IS A SLIGHT RISK OF RIP CURRENTS ON ATLANTIC
BEACHES.
THUNDERSTORMS: THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...ESPECIALLY AROUND LAKE OKEECHOBEE AND PALM BEACH
COUNTY. THE PRIMARY THREAT WITH THESE THUNDERSTORMS IS FREQUENT
CLOUD TO GROUND LIGHTNING...ALTHOUGH A FEW STRONG THUNDERSTORMS
MAY ALSO CONTAIN GUSTY WINDS.
WIND: GUSTS TO 50 MPH ARE POSSIBLE OVER NORTHERN PORTIONS OF THE
AREA IN ASSOCIATED WITH THE STRONGEST THUNDERSTORMS.
FLOODING: LOCALIZED URBAN FLOODING CANT BE RULED OUT WHERE
TORRENTIAL DOWNPOURS OCCUR.
TEMPERATURES: HEAT INDICES WILL EXCEED 100 DEGREES MOST AREAS
TODAY. OVER THE EVERGLADES...HEAT INDICES AROUND 105 DEGREES ARE
EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EARLY
EVENING...ESPECIALLY OVER THE INTERIOR. THE PRIMARY IMPACT FROM
THESE THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND AND FLOODING TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
KONARIK
In the hours before
Special weather statement, Jul 31, 1:19 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
219 PM EDT FRI JUL 31 2015
FLZ072>074-173-311900-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE COUNTY FL-METRO BROWARD COUNTY FL-
219 PM EDT FRI JUL 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING
FOR SOUTH CENTRAL BROWARD AND NORTHEASTERN MIAMI-DADE COUNTIES UNTIL
300 PM EDT...
* AT 218 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CORAL TERRACE...OR NEAR SOUTH MIAMI...MOVING NORTHEAST AT 10
MPH.
* THE MAIN IMPACT WILL BE FREQUENT TO EXCESSIVE LIGHTNING. LIGHTNING
IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. SEEK SHELTER IN A SAFE
BUILDING UNTIL THE STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
MIAMI...HIALEAH...PEMBROKE PINES...MIRAMAR...MIAMI BEACH...CORAL
GABLES...KEY BISCAYNE...SOUTH MIAMI...SURFSIDE...MIAMI GARDENS...
KENDALL...NORTH MIAMI...DORAL...NORTH MIAMI BEACH...AVENTURA...
MIAMI LAKES...COOPER CITY...HIALEAH GARDENS...SUNNY ISLES BEACH AND
PINECREST.
LAT...LON 2577 8013 2581 8014 2582 8018 2581 8019
2578 8018 2576 8013 2577 8019 2574 8016
2574 8015 2573 8016 2574 8021 2571 8017
2572 8015 2567 8016 2574 8022 2564 8027
2572 8047 2605 8034 2595 8012
TIME...MOT...LOC 1818Z 210DEG 8KT 2575 8032
10Special weather statement, Jul 31, 1:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
230 PM EDT FRI JUL 31 2015
FLZ071>074-172-173-311915-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE COUNTY FL-INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL BROWARD COUNTY FL-
230 PM EDT FRI JUL 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR SOUTHEASTERN
BROWARD AND NORTHEASTERN MIAMI-DADE COUNTIES UNTIL 315 PM EDT...
* AT 230 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ROYAL PALM RANCHES...OR NEAR PEMBROKE PINES...MOVING NORTH AT
10 MPH.
* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
* LOCATIONS IMPACTED INCLUDE...
FORT LAUDERDALE...PEMBROKE PINES...HOLLYWOOD...MIRAMAR...POMPANO
BEACH...DAVIE...PLANTATION...SUNRISE...TAMARAC...
LAUDERDALE-BY-THE-SEA...MIAMI GARDENS...HALLANDALE...LAUDERHILL...
WESTON...NORTH MIAMI...NORTH MIAMI BEACH...OAKLAND PARK...NORTH
LAUDERDALE...AVENTURA AND LAUDERDALE LAKES.
LAT...LON 2611 8010 2610 8010 2611 8012 2610 8011
2608 8011 2592 8012 2593 8013 2592 8013
2595 8040 2624 8037 2620 8009
TIME...MOT...LOC 1830Z 194DEG 8KT 2600 8029
10Event by event
2 lightning, 2 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.
Lightning, Broward
- When
- July 31, 1:30 PM EST
- Where
- Broward County, 2.2 mi WNW of Hollywood N Perry Ar
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 26.015, -80.261
A tree fell between two homes in Pembroke Pines. Analysis of data suggests lightning as the likely cause of the downed tree. No damage was observed at either home.
Funnel Cloud, Broward
- When
- July 31, 1:45 PM EST
- Where
- Broward County, 2 mi ESE of Davie
- Reported by
- Trained Spotter
- Coordinates
- 26.059, -80.200
Two funnel clouds were observed 2 miles east-southeast of downtown Davie. Duration was unknown.
Hail, Broward
- When
- July 31, 2:08 PM EST
- Where
- Broward County, 1.38 mi SE of (Fxe)ft Laudrdl Exec
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.188, -80.152
A spotter reported penny-sized hail on Commercial Boulevard near I95.
Lightning, Miami-Dade
- When
- July 31, 2:30 PM EST
- Where
- Miami-Dade County, 0.51 mi N of Kendall
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 25.688, -80.320
Lightning struck the roof of the Greenway Mall at approximately 3:30 PM EDT, resulting in a fire at TJMAXX. There were no injuries reported.
Thunderstorm Wind, Broward
- When
- July 31, 2:38 PM EST
- Where
- Broward County, 4.84 mi N of Miramar
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 26.070, -80.400
Weatherbug mesonet site WSTNN at Cypress Bay High School in Weston reported a wind gust of 59 mph.
Thunderstorm Wind, Palm Beach
- When
- July 31, 4:14 PM EST
- Where
- Palm Beach County, 1.79 mi NNE of Jupiter
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 26.952, -80.085
Power lines were down at US1 and Beach Road. The report was relayed via Broadcast Media.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 31, 2015$800,000 · 1 event
- Damaging Winds in Arizona, July 31, 2015$130,000 · 70 kt wind · 4 events
- Flash Flooding and Heavy Rain in New Mexico, July 31, 2015$80,000 · 3 events
- Hail and Damaging Winds in Nebraska, July 31, 2015$75,000 · 1 in hail · 4 events
- Damaging Winds in Georgia, July 31, 2015$29,000 · 55 kt wind · 4 events
- Damaging Wind in Texas, July 31, 2015$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, July 31, 20152 in hail · 9 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 31, 20158 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 31, 20155 events
- Hail and Damaging Winds in Iowa, July 31, 2015$11,000 · 1.25 in hail · 3 events
- Flooding and Heavy Rain in Georgia, July 31, 20154 events
- Flash Flood and Damaging Winds in Texas, July 31, 201554 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596825, 595067, 595068, 595099, 595070, 595071.